Nine months ago, a woman aged 77 years had a tracheostomy for severe obstructive sleep apnea. She has done well since then except for the copious amounts of secretions from the plastic tracheostomy tube, which requires suctioning several times at night.

She has been placed on montelukast (Singulair), tiotropium (Spiriva), ipratropium (Atrovent), acetylcysteine (Mucomyst), and guaifenesin (Mucinex), none of which has decreased the secretions. Do you have any suggestions? — Sharon Oglesbee, FNP, San Augustine, Tex.


Continue Reading

Is there other underlying pulmonary disease to explain the sputum production? The case description implies simply sleep apnea. I have seen a similar reaction to the plastic tracheostomy tube. The secretions abated after switching to a metal tracheostomy tube.

Short of this, you could try a scopolamine patch (Transderm Scōp). As for the medications, singulair is an anti-inflammatory and should not affect mucus production. Tiotropium and ipratropium are drying bronchodilators and may compete for receptors since they are in the same class. Acetylcysteine and guaifenesin simply thin the secretions, making them easier to raise.

I would approach this in steps: (1) rule out any other pulmonary disease that could explain the mucus; (2) try scopolamine; and (3) if unsuccessful, switch to a metal tracheostomy tube. — Marianne Ferrin, MSN, CRNP, Pulmonary Specialist, Presbyterian Hospital, Philadelphia (164-2)

These are letters from practitioners around the country who want to share their clinical problems and successes, observations and pearls with their colleagues. We invite you to participate. If you have a clinical pearl, submit it here.